Lexapro or Effexor?

Discussion in 'Fibromyalgia Main Forum' started by Marlane, Jun 16, 2008.

  1. Marlane

    Marlane New Member

    I have had Fibromyalgia for many years now. I am always in pain, but I cope. I have been taking Effexor for years and it has worked well for depression. That is until about two months ago when it stopped working. I didn't want to get out of bed, I didn't want to get dressed, I cried, and I do not want to leave the house.
    My doctor put me on Lexapro 20 mg about 4 weeks ago. I am a little better, but not much. Is 4 weeks long enough or should I give the drug more time to get the full effect?
    Thanks for any input.
  2. gapsych

    gapsych New Member

    Over the years, I have had difficulty with AD's having to be changed about every two to three years. However, last year my doctor added Lamectal which is for bipolar but also boosts the effect of your AD.

    It has really helped me.

    IMHO, I would give the Lexapro another couple of weeks. If you have been depressed while on Effexor, it may take more time for the Lexapro to work. Effexor is an SNRI while Lexapro is a SSRI(?), as they work a bit differently. If this is not correct, someone let me know. I will look these up and edit if needed.

    I can not take the SNRI's but tolerate the SSRI's.

    However you might want to contact your physician as he/she hopefully knows you better.

    Definitely, let people know if you feel you are getting worse. Sometimes people around you, who know you best, can see subtle changes, whether positive or negative.

    I guess the bottom line is to keep in contact with your doctor. Do you have an upcoming appointment, to check how the Lexapro is working?

    The above has been my eperience and yours may be entirely different as we all react to meds. differently.

    Keep us posted on how you are doing.

    Take care,
  3. mamacat

    mamacat New Member

    I had a horrible time with Effexor and have had several close friends that have also had bad experiences from this medicine!!
    Lexapro is a good replacement drug and if you're possibly one of the few people who possibly won't have terrible withdrawals you'll be so fortunate. There are even websites I have found now that give you programs for getting off this drug successfully.
    You first MUST NOT STOP TAKING ABRUPTLY or any Antidepressant of this class!
    So it's good you have the Lexapro, but my issue with these SSRI drugs for Fibro is that our disease/illness isn't strictly a problem of altered brain chemistry or depression per se, actually they still don't really know the mechanics of this disease there are many different schools of thought and everyone reacts to meds differently as well, and we are the guinea pigs!

    Yes of course we get depressed, cause we feel like poop and hurt all the time it's natural to have these feelings, but for me Antidepressants just weren't the answer. It can be quite dangerous to quit this or any antidepressant drug and may make you very sick almost as if you are having withdrawals from narcotics but worse. I am not trying to scare you but am truly concerned for you as I know first hand how you feel and have had Fibro, CFS, Post Polio Syndrome, Arthritis etc......the list is long! LOL!

    It took me almost 6-8 months tapering off of it because I didn't want to be on any Antidepressants, I literally opened up the capsules and counted the little sprinkles inside and reduced my dose by 5-10 sprinkles a week I went really slow and you kind of have to go as you feel since everyone is different.
    Each full strength capsule the 75mg ones have 200 sprinkles in them and the 37.5mg ones have 100.
    So depending on what your dosage is you'll need to figure this out. I didn't even ask if you're on the Effexor XR or the tablets?
    But apparently you've stopped them and hopefully successfully so you may not need to do this I'm only suggesting it in case you continue to have problems and have to go back on it. See how the Lexapro works for you though, it is one of the milder SSRI's

    I became almost Manic Depressive on this drug and as you stated at first I felt like I'd been handed a miracle pill, only to have it turn on me and it was actually my husband, who has since passed away and right in the middle of my withdrawal from Effexor XR,which was not good because then I had to go back on it to get through all the funeral arrangemenmts etc without being sick.
    But he began to notice the side effects in me before I did! I'd not sleep for days on end, I was fidgety, my legs shook uncontrollably, and then all of a sudden I'd get in a deep depression and sleep for days on end never wanting to get out of bed...... until I started feeling like you are so deeply depressed I bordered on suicidal and that is really just not me at all!!! All the while I was still in pain too!
    When I finally found my Pain Management Dr. he called Effexor "SideEffexor" and told me I was lucky to be off of it. He has given me excellent pain control now for 4 years and for my anxiety/muscle spasms Xanax and Soma. These also help me sleep too.
    I tried every SSRI med there is back in the beginning all of them gave me awful side effects many made me twitch uncontrollably and made me feel like I was going to have a seizure, I only know about that because my husband had a seizure disorder. I found that the nutritional supplement Sam-E and Holy Basil both keep my depression naturally under good control if you can afford them I'd sugest you give 'em a try but definitely not with any pharmaceutical antidepressants. You must be off of those for a good month before trying the supplements.
    I have been taking my Provigil for only 3 days now and I do notice a big difference in my mental state and alertness, fibro fog is better and I am waiting on the Lyrica as I never start more than one thing at a time.
    If there is anything else I can do to help you please post again especially if you get scared about any bad effects.

    My new Fibro Dr. has prescribed Provigil and Lyrica So we'll see how those work I always get scared of all these new drugs cause they come out so fast as "So Called Miracles" then a year or so later they find out all the bad stuff they do to people!

    Hope my info helps you and please feel free to post again if there's anything you want to know that I might be able to help with!
  4. cookie1960

    cookie1960 New Member


    I had the opposite happen to me. I was on Lexapro and it stopped working for me after about 3 years. So my Dr. switched me to Effexor XR. (there is a big difference between Effexor and Effexor XR) The Effexor has been working well for me - I take 150mg per day. No ill side effects.

    As I remember - it took about 6 weeks for the Lexapro to really work for me. Give it a little more time. I hope you are feeling better soon. If not - call your dr.

  5. harmony21

    harmony21 New Member

    Been on it for around 3 and a half if not more years, have no sense of time....lol

    Efexor not good for me as it influence my seizures and also it made me very dizzy etc

    I think you need a bit more time prob round 3 months or so for it to work

    Good luck

    angel hugs

  6. Marlane

    Marlane New Member

    Thanks everybody for your stories and and input.
    I am going to the doctor tomorrow and I am going to print everyone advise and take it with me. I know he's not going to read them, but I am going to outline things I need to discuss with him.
    Thanks again everybody.
  7. Marlane

    Marlane New Member

    Hi Mamacat,

    I didn't have my doctor's appointment yesterday, it is tomorrow. Actually today, since it is 1:30 in the morning. Another sleepless night. I am in bed most of the time, but sleep does always come easy. It is different every night.

    But, it gave me time to read over all the great member's messages again. Sometimes, fibro fog sets in and I can not remember anything.

    But I took my time an re-read yours very slowly.
    As I said before, I have been on Effexor for years. I was taking 75mg of the XR until it stopped working. My doctor increased my doseage to 150mg for one month, and then lowered it back to 75mg since I did not see any improvement. Then last month he changed it to Lexapro without tapering off the Effexor.

    Along with everything else, do you think it is possible that I a going through the withdrawns?

    If you have time to post back, great. If you don't have time, that's okay too. I still know you are a great person.

  8. erica741

    erica741 New Member

    I have been taking Effexor XR for about 5 1/2 years now. I don't know if it still works or not since I've gotten sick, but I did have horrible withdrawal when I tried to reduce my dosage a few years ago.

    I agree with everything Mamacat said about Effexor withdrawal. When I decreased my dosage, I had to open the capsules and reduce the granules very gradually. It took months for me to lower from 112.5 mg to 75 mg.

    I defintely think you are experiencing withdrawl. As Mamacat explained, Lexapro is an SSRI and Effexor is an SNRI. Lexapro affects just serotonin levels, whereas Effexor effects both serotonin and norepinephrine. So you can't just replace Lexapro with Effexor cold-turkey without risking significant withdrawal symptoms.

    Also, I don't know why your doctor raised you straight from 75 mg to 150 mg because there is a 37.5 mg capsule. It could be that taking a 75mg and a 37.5 mg, for a total of 112.5 mg could be the ideal doseage for you. 150mg might have not worked because it was too high of a dosage, and you just needed an additional 37.5 mg lift?

    Good luck with finding the right medication and figuring out if you need to go back on the Effexor and taper off.

    [This Message was Edited on 06/19/2008]